Protect from Overdose

Medium

An opioid overdose requires immediate medical attention. Recognizing the signs of opioid overdose is essential to saving lives.

Call 911 immediately if a person exhibits any of these symptoms:

  • Face is clammy to touch and has lost color
  • Body is limp
  • Fingernails or lips have a blue or purple tinge
  • Vomiting or making gurgling noises
  • Cannot be awakened from sleep or unable to speak
  • Breathing is slow or has stopped
  • Heartbeat is slow or has stopped
Medium

 

 

How to stop an overdose

Call 911 and administer naloxone.

Do rescue breathing or chest compressions.

Follow 911 dispatcher directions.

Remain onsite until assistance arrives and cooperate with first responders.

 

 

Medium

 

 

North Dakota law protects you.

North Dakota has a law that protects anyone who administers naloxone in a good faith effort to reverse an opioid overdose.

Learn more about the law.

 

 

Medium

Medium
How to Avoid Opioid Overdose

How to Avoid Opioid Overdose

  1. Take medication only if it has been prescribed to you by your doctor.
  2. Do not take more medication or take it more often than instructed.
  3. Call a doctor if your pain gets worse.
  4. Never mix pain medications with alcohol, sleeping pills, or any illicit substance.
  5. Safely store your medicine in a locked cabinet up and away from the reach of children or pets.
  6. Keep track of your prescription medication and monitor your remaining doses.
  7. Learn the signs of overdose and how to respond.
  8. Learn how to use naloxone to reverse a potentially fatal overdose.
  9. Teach your family and friends how to respond to an overdose.
  10. Dispose of any unused medications promptly at a participating Take-Back location found at: https://www.ag.nd.gov/PDrugs/TakeBackProgram.htm

 

Medium
Anyone who uses prescription opioids or illegal opioids are at risk for an overdose.

Increased Risk Factors include:

  1. A person accidentally or deliberately takes an extra dose or misuses a prescription opioid
  2. A person receiving more than one opioid medication prescription
  3. A person who takes opioid medications prescribed for someone else
  4. A person who combines opioids-prescribed or illicit-with alcohol, certain other medications, and even some over-the-counter products that depress breathing, heart rate, and other functions of the central nervous systems
  5. A person injecting opioids with a needle
  6. A person prescribed opioids with a history of addiction
  7. A person with addiction to opioids recently released from detoxification, incarceration, or treatment